Dilantin Linked to Stevens-Johnson Syndrome, a Dangerous Skin Condition

Dilantin, the anti-epileptic drug that has been in use for decades is one of many drugs associated with the related skin conditions Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).

Though these conditions are rare, when they do occur they put the patient at risk for permanent skin and organ damage and blindness. SJS/TEN can be fatal, Top Class Actions reports.

The Mayo Clinic describes Stevens-Johnson is “a rare, serious disorder of [the] skin and mucous membranes. It’s usually a reaction to a medication or an infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters.” Blisters form within these areas of rash, and the outer layer of skin peels away. When the affected skin sheds, it exposes underlying tissues to potential infection and further compounds the condition.

Stevens-Johnson is estimated to be fatal 30 percent of the time. If Stevens-Johnson syndrome progresses to affect more than 30 percent of the body surface area, it is then referred to as toxic epidermal necrolysis.

Stevens Johnson syndrome can also attack the eyes. About 30 percent of children who develop SJS will suffer conjunctivitis. More serious eye symptoms may result in scar tissue inside the eyelids, scratching of the cornea, and possibly permanent blindness. A Massachusetts girl received a $140 million jury award after TEN destroyed 90 percent of her skin and left her blind, Top Class Actions reports.

Many SJS patients need to be treated in a hospital burn unit and treatment can require skin grafts to replace lost skin. Treatment for SJS/TEN focuses on eliminating the underlying cause, controlling symptoms, avoiding infection, and minimizing complications. Recovery can take weeks or months. Some patients suffer permanent injuries and disfigurement. If SJS was caused by a drug, the patient must permanently avoid that medication and drugs in its class.

Dilantin is one of a number of medications known to trigger SJS/TEN. The anticonvulsant drug Lamictal (lamotrigine) was implicated in the illness of a young California woman who required a series of skin grafts to treat her Stevens Johnson syndrome. Certain types of antibiotics are linked to SJS/TEN. The macrolide antibiotic Zithromax (azithromycin) has a known association with SJS/TEN, as do fluoroquinolone antibiotics like Avelox and Cipro. Pain relievers such as acetaminophen (Tylenol), ibuprofen (Advil, Motrin IB) and naproxen sodium (Aleve) have also been linked to SJS/TEN. Viral infections like herpes, HIV, and hepatitis and a weakened immune system can increase the risk of SJS.

 

This entry was posted in Acetaminophen / Tylenol, Dilantin, Health Concerns, Lamictal, Pharmaceuticals, Zithromax and tagged , , , , . Bookmark the permalink.


© 2005-2017 Parker Waichman LLP ®. All Rights Reserved.